Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 222, NWS State College, PA

August 1, 2019Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 1, 2019, 2:32 PM EDT for Lancaster County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2019, 2:32 PM EDT (18:32 UTC)
Expired
Aug 1, 2019, 3:15 PM EDT
In force
43 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 152 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:21 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 1, 2:21 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
221 PM EDT Thu Aug 1 2019

.SYNOPSIS...

A slow moving upper disturbance along with a stalled surface
front will keep the mention of mainly afternoon and evening
showers and storms in the forecast through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

Showers and thunderstorms have developed in the most unstable
air that the RAP analyzes over the Lower Susq Valley. The HRRR
has not been particularly helpful, and going forward it shows
little more than some isolated disorganized activity into the
early evening. The activity will be scattered about enough to
warrant CHC POPs. Otherwise it's a classic mid summer day with
puffy CU, warm temps and moderate humidity.

The convection should fade with the loss of the sun this evening,
however a new weak disturbance is shown in the 12Z
deterministic guidance, possibly bringing a return of showers
to the MD border counties by later tonight or early Friday.

Overnight lows in the 50s and 60s will be about 3-6 deg above
normal.

&&

.SHORT TERM /FRIDAY/...

A weak upper level trough will help form a wave along the front
that is stalled south of the area. This will bring the chance of
more widespread showers and thunderstorms to the forecast area
tomorrow.

Highs in the 80s will be near to a tad above normal, but
sticky dewpoints are forecast to return to at least the southern
half of the CWA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
With the mean upper level ridge to the west into next week,
there will be a weakness across the east. With no good source of
dry air, and a weak cold front just to the south, there will be
almost a daily chance of showers and storms, especially across
the south.

Minor changes to this part of the forecast package. Main thing
was to try to cut out blocks of time, where showers and storms
will be least likely.

Temperatures and dewpoints typical for late July and early
August.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The last of the low clouds will be out JST by mid day, leaving
widespread VFR conditions for the flying area. An isolated
afternoon shower or thunderstorm cannot be ruled out across
southern PA, but this activity should have less coverage than
the past couple of days.

Will have to watch for patchy fog and low cloud development
again tonight.

Friday will feature is a slightly better chance for
showers/storms during the afternoon, as humidity creeps back
upwards.

.Outlook...

Sat-Tue...Patchy early morning fog giving way to mainly VFR with
scattered afternoon showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Martin
AVIATION...La Corte
Hazardous weather outlook, Jul 31, 9:09 PM EDT, 17 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
909 PM EDT Wed Jul 31 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020115-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
909 PM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 12:39 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service State College PA
1239 PM EDT Thu Aug 1 2019

PAZ064-011715-
Adams PA-
1239 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 115
PM EDT...

At 1238 PM EDT, Doppler radar indicated a strong thunderstorm near
Orrtanna, moving southeast at 5 mph.

Very heavy rain and penny sized hail are possible.

Locations impacted include...
Gettysburg, Carroll Valley, Bonneauville, Lake Heritage, Cashtown,
Orrtanna, Biglerville, Arendtsville, Hunterstown, Fairfield,
McKnightstown, Two Taverns, Gettysburg National Military Park,
Liberty Mountain Resort and Gettysburg College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3984 7744 3995 7726 3980 7703 3972 7717
      3972 7737
TIME...MOT...LOC 1638Z 321DEG 6KT 3984 7730

La Corte
Special weather statement, Aug 1, 2:18 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
218 PM EDT Thu Aug 1 2019

PAZ066-011845-
Lancaster PA-
218 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
245 PM EDT...

At 218 PM EDT, Doppler radar indicated a strong thunderstorm over
Adamstown, moving southeast at 25 mph.

Wind gusts 40 to 50 mph and nickel size hail are possible.

Locations impacted include...
Ephrata, New Holland, Akron, Denver, Reamstown, Gap, Adamstown, Terre
Hill, Churchtown, Bareville, Bowmansville, Reinholds, Intercourse,
Christiana, Fivepointville, Schoeneck, Blue Ball, Farmersville,
Goodville and White Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4010 7594 4004 7594 3997 7599 3994 7599
      3993 7601 4023 7626 4031 7614 4014 7587
TIME...MOT...LOC 1818Z 326DEG 22KT 4021 7606

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:39 PM EDTSpecial Weather StatementCTPAdams36 min
Aug 1, 2:18 PM EDTSpecial Weather StatementCTPLancaster27 min
Aug 1, 3:13 PM EDTSevere Thunderstorm WarningCTPLancaster62 min
Aug 1, 3:20 PM EDTAreal Flood AdvisoryCTPLancaster115 min
Aug 1, 4:09 PM EDTSevere Thunderstorm WarningCTPLancaster36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.